How Common or Significant Is Serotonin Syndrome?
Joel Lamoure, RPh, BSP, FASCP
We are seeing more patients who are taking multiple antidepressants of different classes. All drug interaction programs cite drug-drug interactions leading to the potentially severe toxicity known as serotonin syndrome. Just how common and clinically significant is serotonin syndrome?
Response from Joel Lamoure, RPh, BSP, FASCP
Assistant Professor, Department of Psychiatry, University of Western Ontario, London, Ontario, Canada; Mental Health Pharmacist, London Health Sciences Centre, London, Ontario, Canada
The Toxic Exposure Surveillance System reviewed cases from office-based practices, inpatient settings, and emergency departments and found that during 2004, selective serotonin reuptake inhibitors (SSRIs) caused significant toxic effects in 8187 persons, leading to 103 deaths. The true incidence of serotonin syndrome and associated morbidity are likely to be much greater. This syndrome may be underdiagnosed given the fact that SSRIs are not the only contributing class of agents. Moreover, it has been suggested that more than 85% of physicians are unaware that the syndrome even exists.
Serotonin syndrome is a condition caused most often by the concurrent use of 2 or more agents that enhance synaptic serotonin levels. A triad of clinical changes — cognitive, neuromuscular, and autonomic — characterizes this syndrome. Specific changes may include confusion, delirium, agitation, restlessness, muscular spasms, hyperpyrexia, diaphoresis, tachycardia, blood pressure fluctuations, mydriasis, nausea, or diarrhea.[4,5] Symptoms often develop within 2 hours of the increase in the synaptic level of serotonin. The clinician must be proactive to identify the early symptoms, such as cognitive changes, when they occur.
Confusion about symptoms may be responsible for the difficulty in assessing the actual incidence of serotonin syndrome. Agitation, a cardinal symptom of serotonin syndrome, is clinically similar to activation, an adverse effect associated with SSRI use.
Polypharmacy is pandemic, and the incidence of serotonin syndrome may be on the rise. Both drug factors and patient factors can contribute to the toxicity of SSRIs in some individuals. A wide range of medications can increase serotonin levels in the body. When these agents are combined, the risk of serotonin syndrome increases. Drug classes implicated include anti-migraine agents (eg, triptans); antidepressants (eg, SSRIs, serotonin-norepinephrine reuptake inhibitors, buspirone, tricyclic antidepressants, monoamine oxidase inhibitors); antipsychotics; anticonvulsants; anti-Parkinsonian agents; analgesics (eg, meperidine, tramadol); over-the-counter products (eg, medications containing dextromethorphan); herbal products (eg, St. John's Wort); and antibiotics (eg, linezolid).[6,8-14]
Concurrent use of medications that interact with serotonergic drugs through the inhibition of the cytochrome P450 pathway can also contribute to serotonin syndrome. For example, extra caution should be observed if a patient is taking an SSRI in addition to a cytochrome P450 2D6 (CYP2D6) inhibitor because SSRIs are extensively hepatically metabolized by this isozyme.
Susceptibility to the serotonin syndrome can also be conferred by patient factors, such as the capacity to metabolize certain drugs. One of the key enzymes related to adverse drug reactions, the CYP2D6 system, has a high degree of genetic polymorphism. An example of this was reported in a study of 4 elderly patients who ostensibly developed serotonin syndrome as a result of an interaction between tramadol and mirtazapine. The patients had auditory and visual hallucinations, myoclonus, hypertension, and changes in behavior. Tramadol may be subject to genetic polymorphism; about 7% of whites are poor metabolizers of CYP2D6.[18,19] Consequently, these patients would have higher serum levels of tramadol and be at increased risk for serotonin syndrome when a second serotonergic agent is added.
Although rare in monotherapy, serotonin syndrome is more prevalent with polypharmacy, even across medication classes. When a computer flags this interaction, the clinician should consider the whole patient: What medications has the patient taken previously? What adverse reactions have previously been experienced? When making an evidence-based recommendation, it is essential to apply the therapeutic thought process and carry out a sound risk-benefit assessment. Awareness of serotonin syndrome and education about its effects are vital. All of these factors must be considered, lest all the "holes in the Swiss cheese line up" and the patient comes to harm.
The author acknowledges Jessica Stovel, pharmacist, and Katherine Bateman, pharmacy resident at London Health Sciences Centre, for their research and contributions to this article.